South Dakota, 2019

Flooding in South Dakota, May 24 to 31, 2019

May 24 to 31, 2019 · NWS FSD · 11 events in 7 counties and zones

A widespread rainfall of 2 to 4 inches between May 21 and May 27 led to significant rises on most rivers, worsening of flooding in existing flooded area, and expansion of flooding to more areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A widespread rainfall of 2 to 4 inches between May 21 and May 27 led to significant rises on most rivers, worsening of flooding in existing flooded area, and expansion of flooding to more areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 5:02 AM CST, 58 minutes earlier.

Area forecast discussion, May 24, 5:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
602 AM CDT Fri May 24 2019

.SHORT TERM...(Today and Tonight)
Issued at 401 AM CDT Fri May 24 2019

Showers and isolated thunderstorms continue to lift across the area
very early this morning - this in association with midlevel theta e
advection overspreading the region out ahead of upper level energy
tracking through western SD. This activity will continue to lift to
the north and east through the morning - exiting our area by late
morning, with clearing skies in the afternoon. A much warmer day in
store as a warm front lifts to the north, resulting in a
southwesterly low level flow by afternoon. This will bring highs
into the mid to upper 70s across the area. With decent mixing and ML
winds averaging 15 to 30 kts, it will also be a breezy afternoon.
Tonight will have mostly clear skies as a surface ridge begins to
build southward into the area. Lows will run in the upper 40s to
lower 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CDT Fri May 24 2019

A cool front will slide through our area on Saturday, stalling just
to the south of our CWA by Saturday evening. It will have only minor
effects of temperatures however, with highs still climbing into the
70s. Surface high pressure drifts across the region on Saturday
night and Sunday, keeping it dry, and with winds veering to
southeasterly on Sunday on the backside of the high, temperatures
will climb a couple of degrees over Saturday - mid to upper 70s.

Shower and thunderstorm chances will return by Sunday night and
Monday as low pressure deepens over western Nebraska and lifts
northward through the period. Cannot rule out a stronger storm over
south central SD on Sunday evening where shear and instability is
optimized. A secondary risk of stronger storms exist on Monday
afternoon over northwestern IA with a warm front lifting into the
area in association with the previously mentioned low pressure. It
will remain warm on Monday with highs again in the 70s.

The system slowly pulls away on Tuesday, allowing for cooler air to
drift into the region, with temperatures mostly 60s for Tuesday and
Wednesday. Shower and isolated thunderstorm chances remain into
early on Wednesday as an upper level low slides across the Northern
Plains.

Below normal temperatures linger into Thursday with a
northwesterly upper level flow remaining over the region, then
possible warming by Friday as a more zonal upper level flow develops.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 557 AM CDT Fri May 24 2019

Showers and isolated thunderstorms will end by mid morning, with a
brief period of drizzle possible after the rain ends. IFR
ceilings will improve by late morning. Southwesterly winds will
pick up in the afternoon, gusting 20 to 30 kts at times into early
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, May 24, 3:41 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Fri May 24 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-052>056-059>062-065>067-070-071-250945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Union-
441 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ050-057-058-063-064-068-069-250945-
Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix-Douglas-Bon Homme-
Yankton-
441 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for northeast Nebraska, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop on Sunday night. There could be
an isolated severe storm in the evening with large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Brule

When
May 24, 6:00 AM CST to May 31, 11:59 PM CST
Where
Brule County, 9.09 mi N of Chamberlain to 8.99 mi WSW of Chamberlain
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
43.930, -99.357

Increased releases from upstream dams along with heavy rainfall produced major flooding on the Missouri River at Chamberlain (gage site CBLS2). Several recreational boat ramps were flooded along with the American Creek Recreational Area as the river reached the third highest crest on record (5.87 feet above flood stage) on May 31. The river remained in major flood stage at the end of the month.

Flood, Minnehaha

When
May 27, 6:00 PM CST to May 31, 11:59 PM CST
Where
Minnehaha County, 5.22 mi NNE of Sherman to 2.36 mi N of Sherman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.843, -96.453

Split Rock Creek below Jasper (gage site JSPM5) reached a peak of 1.31 feet above flood stage at the end of the month. The main impacts were inundation of agricultural land and additional delays to spring planting in the flood plain. The low water crossing on 250th Street along the Minnesota-South Dakota border was flooded. Minor flooding continued at the end of the month.

Flood, Minnehaha

When
May 27, 10:00 PM CST to May 31, 8:00 AM CST
Where
Minnehaha County, 1.5 mi W of South Sioux Falls to 0.85 mi SSW of South Sioux Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.520, -96.780

The Big Sioux River at Sioux Falls Western Avenue (gage site WAVS2) reached a crest of 1.49 feet above flood stage on May 29. The main impacts occurred as flood waters returned to greenway parks along the reach of the river through Sioux Falls.

Flood, Lincoln

When
May 27, 10:00 PM CST to May 31, 8:00 AM CST
Where
Lincoln County, 2.57 mi SW of Sioux Falls to 2.14 mi SSW of Sioux Falls
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.760

The Big Sioux River at Sioux Falls Western Avenue (gage site WAVS2) reached a crest of 1.49 feet above flood stage on May 29. The main impacts occurred as flood waters returned to greenway parks along the reach of the river through Sioux Falls.

Flood, Moody

When
May 28, 12:30 AM CST to 5:00 AM CST
Where
Moody County, 7.22 mi ENE of Flandreau to 6.3 mi ENE of Flandreau
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.101, -96.453

Flandreau Creek near Flandreau (gage site FCRS2) reached a crest of 0.20 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.

Flood, Union

When
May 28, 3:00 PM CST to May 31, 11:59 PM CST
Where
Union County, 4.11 mi SE of Elk Pt to 5.04 mi S of Jefferson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.640, -96.610

The Big Sioux River near Jefferson (gage site BSJS2) reached a crest of 5.49 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed the spring planting. Minor flooding continued at the end of the month.

Flood, Charles Mix

When
May 29, 4:00 AM CST to May 31, 11:59 PM CST
Where
Charles Mix County, 1.72 mi W of Pickstown to 1.47 mi W of Marty
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
43.066, -98.564

Increased releases from upstream Fort Randall Dam along with heavy rainfall over the preceding week produced minor flooding on the Missouri River near Greenwood (gage site GRWS2). Agricultural areas near the river were subjected to flooding as the river rose to 0.08 feet above flood stage on May 31. The river remained in minor flood stage at the end of the month.

Flood, Charles Mix

When
May 29, 5:00 AM CST to May 31, 11:59 PM CST
Where
Charles Mix County, 4.59 mi SE of Greenwood to 4.11 mi ESE of Greenwood
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.882, -98.306

Increased releases from upstream Fort Randall Dam along with heavy rainfall over the preceding week produced minor flooding on the Missouri River near Verdel (gage site MRVN1). A few recreational homes were subjected to flooding as the river rose to 0.75 feet above flood stage on May 30. The river remained in minor flood stage at the end of the month.

Flood, Bon Homme

When
May 29, 5:00 AM CST to May 31, 11:59 PM CST
Where
Bon Homme County, 6.29 mi W of Perkins to 4.55 mi WSW of Perkins
Cause
Planned Dam Release
Reported by
River/Stream Gage
Coordinates
42.855, -98.142

Increased releases from upstream Fort Randall Dam along with heavy rainfall over the preceding week produced minor flooding on the Missouri River near Verdel (gage site MRVN1). A few recreational homes were subjected to flooding as the river rose to 0.75 feet above flood stage on May 30. The river remained in minor flood stage at the end of the month.

Flood, Minnehaha

When
May 29, 5:00 AM CST to May 30, 9:00 PM CST
Where
Minnehaha County, 2.5 mi W of Lyons to 1.5 mi N of Hartford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.720, -96.920

Skunk Creek near Hartford (gage site HTFS2) reached a crest of 0.24 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed the spring planting.

Flood, Union

When
May 29, 6:00 AM CST to May 30, 7:00 AM CST
Where
Union County, 1.47 mi SSW of Spink to 1.52 mi SW of Richland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.830, -96.740

Brule Creek near Richland (gage site BCKS2) reached a crest of 0.89 feet above flood stage on May 29. The main impact was inundation of agricultural land which further delayed the spring planting.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831350, 831389, 831377, 831378, 831387, 831379, 831354, 831355, 831356, 831383, 831384.